Alert archive / Virginia / Flash Flood Warnings in 1998

Flash Flood Warning 48, NWS Blacksburg, VA

March 20, 1998City of Roanoke, Virginia

NWS Blacksburg, VA issued this flash flood warning at Mar 20, 1998, 3:15 PM EST for City of Roanoke, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 1998, 3:15 PM EST (20:15 UTC)
Expired
Mar 20, 1998, 5:45 PM EST
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County City of Roanoke, VA

The radar

The Roanoke radar (KFCX), 40 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 202014
FFWRNK
VAC161-770-775-202245-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EST FRI MAR 20 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 545 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHWESTERN VIRGINIA

   ...ROANOKE COUNTY

IN SOUTHWESTERN VIRGINIA THE INDEPENDENT CITY OF

   ...ROANOKE
   ...SALEM

AT 315 PM RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG
INDICATED A CLUSTER OF STRONG THUNDERSTORMS IN MONTGOMERY AND FLOYD
COUNTIES TRACKING NORTHEASTWARD AT 25 MPH INTO ROANOKE COUNTY.
RAINFALL RATES WITH THESE STORMS COULD REACH ONE INCH PER HALF
HOUR.  FLOODING OF SOME STREAMS AND CREEKS IS LIKELY WITH HEAVIER
RAIN.  IN ADDITION SIGNIFICANT STREET AND URBAN FLOODING IS LIKELY.

NEVER DRIVE INTO A FLOODED STRETCH OF ROAD.  THE DEPTH OF WATER MAY
BE ENOUGH TO FLOAT YOUR VEHICLE.

NOGUEIRA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 2:25 PM EST, 50 minutes earlier.

Area forecast discussion, Mar 20, 2:25 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EST FRI MAR 20 1998

LINE OF TSTMS AHEAD OF THE COLD/OCCLUDED FRONT MOVG THRU WRN NC AND
SW VA ATTM. THE STRONGEST STORMS HV BEEN IN SW VA AHEAD OF THE
OCCLUDED FRONT WHERE THE BEST DYNAMICS AREA. AS THE LINE CONTS TO
MOVE EWD INTO THE MORE UNSTABLE AIR IN THE NC PIEDMONT...THEY MAY
FIRE UP MORE THERE. FORTUNATELY...THE TIMING IS OFF WITH THE STRONG
SHORT WV ROTATING ARND THE UPPER LOW AND PROGGED TO MOVE INTO THE
AREA THIS EVENING. CLRNG AHEAD OF THIS FEATURE THIS SHUD BE GOOD ENUF
TO GENERATE MORE RW/POSS TSTMS. THE MODELS DON/T SHOW MUCH QPF...AND
THERE/S QUITE A BIT OF DRYING BEHIND THE COLD/OCCLUDED FRONT. DON/T
SEE MUCH CHC FOR HVY RAIN BEHIND THIS FRONT. POPS REMAIN HIGH IN THE
MTNS SAT...DROPPING OFF IN DOWNSLOPE FLOW EASTWARD. LOOKS LIKE
COLDER AIR WRAPPED AROUND THE UPPER LOW WILL MAKE IT INTO THE NC
MTNS TOMORROW. THIS IS REASONABLE...SINCE IT WAS ALREADY INTO AL/AR
AT 12Z THIS MORNING. WORDING OF RAIN CHANGING TO SNOW IN HIGHER LEV
IS A GOOD IDEA THERE...THOUGH PCPN SHUD BE LIGHTENING UP. HAVE NOT
HAD MUCH TIME TO LOOK BEYOND THAT. THE MODELS DO KEEP PLENTY OF LL
MOISTURE IN THE UPSLOPE FLOW AREA OF SE WV INTO SUNDAY- THINK WE/LL
SEE SNOW THERE.

ROA 45/48/36/50 8630  RNK 39/43/31/38 9753
LYH 45/49/35/51 8630  BLF 37/40/29/35 9766
DAN 48/53/39/54 8620

JJ

In the hours before

Special weather statement, Mar 20, 1:12 PM EST, 2 hours 3 minutes before
NCZ003>006-020-VAZ013-014-016-017-022-032-033-043-044-058-210010-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
112 PM EST FRI MAR 20 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PARTS
OF SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA UNTIL 7 PM
FRIDAY EVENING.

THE VIRGINIA COUNTIES INCLUDED IN THE WATCH ARE ROANOKE...
MONTGOMERY...PULASKI...FLOYD...CARROLL...FRANKLIN...PATRICK...
HENRY...PITTSYLVANIA AND HALIFAX.

IN NORTHWESTERN NORTH CAROLINA THE COUNTIES INCLUDED ARE SURRY...
YADKIN...STOKES...ROCKINGHAM AND CASWELL.

AT 115 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN
BLACKSBURG INDICATED AN INTENSIFYING LINE OF THUNDERSTORMS FROM
WESTERN PULAKSI COUNTY IN VIRGINIA SOUTWARD TO SURRY AND YADKIN
COUNTIES IN NORTH CAROLINA.  THE LINE WAS TRACKING TO THE NORTH
NORTHEAST AT ABOUT 35 MPH. CONDITIONS IN THE ATMOSPHERE ARE
FAVORABLE FOR SOME THUNDERSTORMS TO BECOME SEVERE THIS AFTERNOON
AND EVENING...WITH ISOLATED TORNADOES ALSO POSSIBLE.

REMEMBER...THE ACTIONS YOU TAKE DURING A TORNADO EVENT MAY SAVE
YOUR LIFE AND THE LIVES OF YOUR FAMILY.

NOGUEIRA
Special weather statement, Mar 20, 1:12 PM EST, 2 hours 3 minutes before
NCZ003>006-020-VAZ013-014-016-017-022-032-033-043-044-058-210010-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
112 PM EST FRI MAR 20 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PARTS
OF SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA UNTIL 7 PM
FRIDAY EVENING.

THE VIRGINIA COUNTIES INCLUDED IN THE WATCH ARE ROANOKE...
MONTGOMERY...PULASKI...FLOYD...CARROLL...FRANKLIN...PATRICK...
HENRY...PITTSYLVANIA AND HALIFAX.

IN NORTHWESTERN NORTH CAROLINA THE COUNTIES INCLUDED ARE SURRY...
YADKIN...STOKES...ROCKINGHAM AND CASWELL.

AT 115 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN
BLACKSBURG INDICATED AN INTENSIFYING LINE OF THUNDERSTORMS FROM
WESTERN PULAKSI COUNTY IN VIRGINIA SOUTWARD TO SURRY AND YADKIN
COUNTIES IN NORTH CAROLINA.  THE LINE WAS TRACKING TO THE NORTH
NORTHEAST AT ABOUT 35 MPH. CONDITIONS IN THE ATMOSPHERE ARE
FAVORABLE FOR SOME THUNDERSTORMS TO BECOME SEVERE THIS AFTERNOON
AND EVENING...WITH ISOLATED TORNADOES ALSO POSSIBLE.

REMEMBER...THE ACTIONS YOU TAKE DURING A TORNADO EVENT MAY SAVE
YOUR LIFE AND THE LIVES OF YOUR FAMILY.

NOGUEIRA
Special weather statement, Mar 20, 1:15 PM EST, 2 hours before
NCZ003>006-020-VAZ013-014-016-017-022-032-033-043-044-058-210010-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
115 PM EST FRI MAR 20 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PARTS
OF SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA UNTIL 7 PM
FRIDAY EVENING.

THE VIRGINIA COUNTIES INCLUDED IN THE WATCH ARE ROANOKE...
MONTGOMERY...PULASKI...FLOYD...CARROLL...FRANKLIN...PATRICK...
HENRY...PITTSYLVANIA AND HALIFAX.

IN NORTHWESTERN NORTH CAROLINA THE COUNTIES INCLUDED ARE SURRY...
YADKIN...STOKES...ROCKINGHAM AND CASWELL.

AT 115 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN
BLACKSBURG INDICATED AN INTENSIFYING LINE OF THUNDERSTORMS FROM
WESTERN PULAKSI COUNTY IN VIRGINIA SOUTWARD TO SURRY AND YADKIN
COUNTIES IN NORTH CAROLINA.  THE LINE WAS TRACKING TO THE NORTH
NORTHEAST AT ABOUT 35 MPH. CONDITIONS IN THE ATMOSPHERE ARE
FAVORABLE FOR SOME THUNDERSTORMS TO BECOME SEVERE THIS AFrTERNOON
AND EVENING...WITH ISOLATED TORNADOES ALSO POSSIBLE.

REMEMBER...THE ACTIONS YOU TAKE DURING A TORNADO EVENT MAY SAVE
YOUR LIFE AND THE LIVES OF YOUR FAMILY.

NOGUEIRA
Special weather statement, Mar 20, 1:15 PM EST, 2 hours before
NCZ003>006-020-VAZ013-014-016-017-022-032-033-043-044-058-210010-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
115 PM EST FRI MAR 20 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PARTS
OF SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA UNTIL 7 PM
FRIDAY EVENING.

THE VIRGINIA COUNTIES INCLUDED IN THE WATCH ARE ROANOKE...
MONTGOMERY...PULASKI...FLOYD...CARROLL...FRANKLIN...PATRICK...
HENRY...PITTSYLVANIA AND HALIFAX.

IN NORTHWESTERN NORTH CAROLINA THE COUNTIES INCLUDED ARE SURRY...
YADKIN...STOKES...ROCKINGHAM AND CASWELL.

AT 115 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN
BLACKSBURG INDICATED AN INTENSIFYING LINE OF THUNDERSTORMS FROM
WESTERN PULAKSI COUNTY IN VIRGINIA SOUTWARD TO SURRY AND YADKIN
COUNTIES IN NORTH CAROLINA.  THE LINE WAS TRACKING TO THE NORTH
NORTHEAST AT ABOUT 35 MPH. CONDITIONS IN THE ATMOSPHERE ARE
FAVORABLE FOR SOME THUNDERSTORMS TO BECOME SEVERE THIS AFrTERNOON
AND EVENING...WITH ISOLATED TORNADOES ALSO POSSIBLE.

REMEMBER...THE ACTIONS YOU TAKE DURING A TORNADO EVENT MAY SAVE
YOUR LIFE AND THE LIVES OF YOUR FAMILY.

NOGUEIRA
Local storm report, Mar 20, 1:32 PM EST, 1 hour 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT FRI MAR 20 1998

TIME (EST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

126 PM     PULASKI                   NC   0.75 INCH HAIL.
03/20/98   PULASKI

MTE
Local storm report, Mar 20, 2:15 PM EST, 1 hour before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT FRI MAR 20 1998

TIME (EST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

126 PM     PULASKI                   VA   0.75 INCH HAIL
03/20/98   PULASKI

235 PM     PEMBROKE                  VA   FLASH FLOODING
03/20/98   GILES                          SINKING CREEK OUT OF ITS
                                          BANKS AND ACROSS ROADS.
                                          SEVERAL MUDSLIDES IN THE
                                          EASTERN PART OF THE COUNTY.

255 PM     FLOYD                     VA   0.75 INCH HAIL
3/20/98    FLOYD

258 PM     WALNUT COVE               NC   0.75 INCH HAIL
3/20/98    STOKES

300 PM     2 S ELLISTON              VA   FLASH FLOODING
03/20/98   MONTGOMERY                     WATER OVER ROUTE 11 BETWEEN
                                          ELLISTON AND SHAWSVILLE. ROAD
                                          CLOSED.

MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 7:04 AM ESTFlash Flood WarningRNKGrayson3 hr
Mar 20, 7:23 AM ESTSevere Thunderstorm WarningRNKGrayson32 min
Mar 20, 9:58 AM ESTFlash Flood WarningRNKMontgomery3 hr
Mar 20, 11:09 AM ESTFlash Flood WarningRNKRoanoke, City of Roanoke3 hr
Mar 20, 11:09 AM ESTFlash Flood WarningRNKCity of Salem3 hr
Mar 20, 1:21 PM ESTSevere Thunderstorm WarningRNKPulaski29 min
Mar 20, 2:25 PM ESTFlash Flood WarningRNKGiles, Montgomery2 hr
Mar 20, 2:35 PM ESTSevere Thunderstorm WarningRNKFloyd50 min
Mar 20, 3:15 PM ESTFlash Flood WarningRNKRoanoke, City of Salem3 hr
Mar 20, 3:34 PM ESTSevere Thunderstorm WarningRNKRoanoke, City of Salem36 min
Mar 20, 3:34 PM ESTSevere Thunderstorm WarningRNKCity of Roanoke36 min
Mar 20, 3:41 PM ESTTornado WarningRNKHenry, City of Martinsville44 min
Mar 20, 4:03 PM ESTTornado WarningRNKPittsylvania62 min
Mar 20, 4:28 PM ESTSevere Thunderstorm WarningRNKHalifax47 min
Mar 20, 4:30 PM ESTFlash Flood WarningRNKBedford, Botetourt2 hr
Mar 20, 4:51 PM ESTSevere Thunderstorm WarningRNKPittsylvania49 min
Mar 20, 5:31 PM ESTFlash Flood WarningRNKRoanoke, City of Salem3 hr
Mar 20, 5:31 PM ESTFlash Flood WarningRNKCity of Roanoke3 hr
Mar 20, 6:11 PM ESTFlash Flood WarningRNKRockbridge, City of Buena Vista, City of Lexington3 hr
Mar 20, 6:53 PM ESTSevere Thunderstorm WarningRNKPittsylvania, City of Danville47 min

Nearby

Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.